Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 134, NWS State College, PA

July 9, 2006Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 9, 2006, 6:42 PM EDT for Schuylkill County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2006, 6:42 PM EDT (22:42 UTC)
Expired
Jul 9, 2006, 7:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The State College radar (KCCX), 152 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:15 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 3:15 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN JUL 9 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
ONGOING...ISOLATED SEVERE...CONVECTION ON BACK EDGE CIRCULATION OF
UPR LOW LIFTING THROUGH THE REGION IS EXPECTED TO CONTINUE INTO THIS
EVENING AND THEN DIMINISH AROUND SUNSET. THE OVERNIGHT HOURS SHOULD
BE MAINLY DRY PCPN WISE...BUT SHOWERS AND THUNDERSTORMS WILL
APPROACH FROM THE NORTHWEST STARTING MONDAY MORNING AHEAD OF
SHORTWAVE TROF...SO A SHOWER COULD REACH INTO NW PA EARLY MONDAY
MORNING. HAVE HAD A COUPLE REPORTS OF HAIL AND WIND DAMAGE AND WITH
STRONGER DYNAMICS EXPECTED MONDAY WITH THE SHORT WAVE
TROF...INCLUDED LIKELY POPS FOR NW HALF OF CWA ON MONDAY WITH AT
LEAST SOME ISOLATED SEVERE POSSIBLE AGAIN MONDAY AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WITH NO AIRMASS CHANGE EXPECTED THROUGH MOST OF THE WEEK AND AN
ACTIVE NRN STREAM FLOW PATTERN TO THE NORTH OF THE REGION...ABOVE
NORMAL CLIMO CHANCES OF SHOWERS AND TSTMS ARE EXPECTED THROUGH
FRIDAY. AT THIS TIME MOISTURE APPEARS DIMINISH BY THE WEEKEND WITH
THE PASSAGE OF SOME SEMBLANCE OF AN UPR TROF AXIS.

&&

.AVIATION...
UPPER LEVEL LOW OVER SE HALF OF CWA ALONG WITH GENEROUS AMOUNTS OF
CAPE KICKING OFF SCATTERED PULSE TSTORMS THIS AFTERNOON.  THESE WILL
BRING ISOLATED MVFR CONDITIONS WHILE THE REMAINDER OF THE REGION
REMAINS VFR.  CONVECTIVE ACTIVITY WILL TAPER OFF EARLY THIS EVENING
WITH LOSS OF HEATING.  DECENT MID LEVEL WAVE WITH ASSOCIATED COLD
FRONT MOVE INTO THE NORTHWEST LATER TONIGHT AND CROSS CWA DURING THE
DAY MONDAY BRINGING NUMEROUS SHOWERS/TSTORMS ALONG WITH LOCAL
REDUCTIONS OF VSBY/CIGS...BUT IN GENERAL VSBYS WILL BE 6+ WITH CIGS
REMAINING ABOVE 3KFT.  WINDS WILL REMAIN LIGHT THROUGH THE PERIOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR/GARTNER
LONG TERM...GARTNER
AVIATION...RXR
Hazardous weather outlook, Jul 9, 11:34 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT SUN JUL 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-101545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1134 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE MID
TO LATE AFTERNOON. MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY...A
FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH THE
MAIN THREAT BEING HAIL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH AS SUNSET APPROACHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RXR

In the hours before

Special weather statement, Jul 9, 5:51 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT SUN JUL 9 2006

PAZ057-092215-
DAUPHIN-
551 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE BOROUGH OF DAUPHIN...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ELLENDALE FORGE AROUND 600
PM...HALIFAX AROUND 605 PM AND DEHART DAM AROUND 615 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209 AND ROUTE
322/22.

FORECASTER: DANGELO
Local storm report, Jul 9, 6:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             SNOW SHOE               41.03N 77.95W
07/09/2006  E0.50 INCH       CENTRE             PA   TRAINED SPOTTER

0607 PM     TSTM WND DMG     ADAMSTOWN               40.24N 76.06W
07/09/2006                   LANCASTER          PA   TRAINED SPOTTER

            SOME TREES DOWN. WIND GUSTS OF 49 MPH

&&

CRUZ
Local storm report, Jul 9, 6:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             MANHEIM                 40.16N 76.40W
07/09/2006  E0.88 INCH       LANCASTER          PA   EMERGENCY MNGR

&&

CRUZ
Local storm report, Jul 9, 6:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             MOUNT HOLLY SPRINGS     40.11N 77.18W
07/09/2006  E0.75 INCH       CUMBERLAND         PA   PUBLIC

            HAIL LASTED 20 MINUTES

0225 PM     TSTM WND DMG     ALEXANDRIA              40.56N 78.10W
07/09/2006                   HUNTINGDON         PA   LAW ENFORCEMENT

            WIRES DOWN

0430 PM     HAIL             MCCLURE                 40.71N 77.31W
07/09/2006  E0.88 INCH       SNYDER             PA   TRAINED SPOTTER

0505 PM     HAIL             COGAN STATION           41.31N 77.03W
07/09/2006  E0.75 INCH       LYCOMING           PA   TRAINED SPOTTER

0540 PM     HAIL             2 W HOGESTOWN           40.23N 77.08W
07/09/2006  E1.00 INCH       CUMBERLAND         PA   NWS EMPLOYEE

0541 PM     HAIL             EPHRATA                 40.18N 76.18W
07/09/2006  E0.50 INCH       LANCASTER          PA   EMERGENCY MNGR

0544 PM     HAIL             LEWISBURG               40.96N 76.89W
07/09/2006  E0.25 INCH       UNION              PA   EMERGENCY MNGR

0545 PM     HAIL             WATSONTOWN              41.08N 76.86W
07/09/2006  E0.50 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

0546 PM     HAIL             SNOW SHOE               41.03N 77.95W
07/09/2006  E0.50 INCH       CENTRE             PA   TRAINED SPOTTER

0607 PM     TSTM WND DMG     ADAMSTOWN               40.24N 76.06W
07/09/2006                   LANCASTER          PA   TRAINED SPOTTER

            SOME TREES DOWN. WIND GUSTS OF 49 MPH

0621 PM     HAIL             MANHEIM                 40.16N 76.40W
07/09/2006  E0.88 INCH       LANCASTER          PA   EMERGENCY MNGR

&&

CRUZ
Special weather statement, Jul 9, 6:27 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT SUN JUL 9 2006

PAZ012-092330-
NORTHERN CLINTON-
627 PM EDT SUN JUL 9 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHEAST CLINTON
COUNTY THROUGH 730 PM...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF LOCK HAVEN...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR HYNER AROUND 635
PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE
OUTDOOR OBJECTS.

ALSO...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IN ADDITION...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL
Local storm report, Jul 9, 6:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MILLERSBURG             40.54N 76.96W
07/09/2006  E0.88 INCH       DAUPHIN            PA   EMERGENCY MNGR

0625 PM     HAIL             ADAMSTOWN               40.24N 76.06W
07/09/2006  E0.88 INCH       LANCASTER          PA   TRAINED SPOTTER

&&

CRUZ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:49 PM EDTSevere Thunderstorm WarningCTPCumberland41 min
Jul 9, 2:25 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min
Jul 9, 3:23 PM EDTSevere Thunderstorm WarningCTPHuntingdon67 min
Jul 9, 3:36 PM EDTSevere Thunderstorm WarningCTPCentre39 min
Jul 9, 3:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin53 min
Jul 9, 4:18 PM EDTSevere Thunderstorm WarningCTPSnyder42 min
Jul 9, 5:00 PM EDTSevere Thunderstorm WarningCTPLycoming60 min
Jul 9, 5:03 PM EDTSevere Thunderstorm WarningCTPCumberland57 min
Jul 9, 5:47 PM EDTSevere Thunderstorm WarningCTPMontour28 min
Jul 9, 6:05 PM EDTSevere Thunderstorm WarningCTPDauphin55 min
Jul 9, 6:12 PM EDTSevere Thunderstorm WarningCTPLancaster78 min
Jul 9, 6:20 PM EDTSevere Thunderstorm WarningCTPLebanon70 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.